May 27, 2020 — Two of the front-line drugs being used to treat COVID-19 (SARS-CoV-2) patients are hydroxychloroquine and azithromycin, but a new study shows these drugs in combination may pose a serious impact on the cardiovascular system and are a potentially lethal combination. Both drugs cause QT-prolongation. Additional information is now available from a large analysis of a World Health Organization (WHO) database on adverse drug reactions hoping back to 1967, published May 22 in Circulation, the flagship journal of the American Heart Association (AHA).
The study, “Cardiovascular Toxicities Associated with Hydroxychloroquine and Azithromycin: An Analysis of the World Health Organization Pharmacovigilance Database,” is an observational, retrospective meta-analysis of a WHO database encompassing more than 21 million adverse event case reports across all medication classes from more than 130 countries between Nov. 14, 1967, and March 1, 2020, mainly before the COVID-19 pandemic.
The study compared cardiovascular adverse drug reactions (CV-ADRs) in patients who received hydroxychloroquine, azithromycin, or the combination of both medications with all other cardiovascular medications in the database. Hydroxychloroquine and azithromycin, alone or in combination, have been proposed for treatment of COVID-19 patients.
From the more than 21 million case reports of adverse drug reactions, researchers extracted case reports for hydroxychloroquine and azithromycin, alone or in combination:
• 76,822 adverse event reports were associated with hydroxychloroquine alone, and in 28.4 percent of those cases (21,808), hydroxychloroquine was suspected to be associated with the adverse event.
• 89,692 adverse event reports were associated with azithromycin alone, and in 60.8% of those cases (54,533), azithromycin was suspected to be associated with the adverse event.
• 607 adverse event reports reported were associated with the combination of both medications.
The analysis of the WHO database cases found:
• There was a statistically significant greater reporting of prolonged-QT (LQT) and/or ventricular tachycardia including Torsades-de-Pointes (TdP/VT) for each medicine individually in the suspected cases compared to all other medications.
• Hydroxychloroquine was also significantly associated with the development of conduction disorders (atrioventricular block and bundle branch block) and heart failure.
• Azithromycin monotherapy was associated with greater reporting of LQT and/or TdP/VT than hydroxychloroquine alone (0.8% vs. 0.3%, respectively).
The combination of hydroxychloroquine and azithromycin was associated with a greater reporting of LQT and/or TdP/VT than either medication alone (0.6% vs. 1.5%, respectively).
• No other cardiovascular adverse events, including cardiac ischemia and myocarditis, were significantly associated with these medicines.
• The proportion of cases that resulted in death for TdP/VT cases was 8.4% (7/83) with hydroxychloroquine, and 20.2% (52/257) with azithromycin, vs. 0% (0/53) and 5.4% (12/223) for LQT without TdP/VT with hydroxychloroquine and azithromycin, respectively.
The researchers conclude, “reports of potentially lethal acute cardiac pro-arrhythmogenic effects have been described mainly with azithromycin, but also with hydroxychloroquine. Their combination yielded an even stronger signal. Hydroxychloroquine was also associated with potentially lethal heart failure when exposure was prolonged over several months. While the absolute case numbers were low, these CV-ADRs are important to bear in mind in the setting of COVID-19 patients who may present with additional risk factors for LQT/TdP including inflammation with elevated interleukin-6, hypokalemia, numerous interacting medications, bradycardia and higher hydroxychloroquine doses.”
As detailed in the American Heart Association’s joint guidance from April 8, 2020, “Considerations for Drug Interactions on QTc in Exploratory COVID-19 (Coronavirus Disease 2019) Treatment,” both medications are known to have potentially serious complications for people with cardiovascular disease. These complications include increased risk of sudden death, and the effect on the QT interval or arrhythmia risk of these two medications combined has not been studied.
“Hydroxychloroquine and azithromycin have increased cardiovascular toxicity, should not be administered outside of a clinical trial, and require close additional cardiovascular monitoring and treatment,” said Mariell Jessup, M.D., FAHA, chief science and medical officer of the AHA.
The authors of the study are Joe-Elie Salem, M.D., Ph.D.; Lee S. Nguyen, M.D.; Charles Dolladille, M.D.; Milou-Daniel Drici, M.D., Ph.D.; Charlotte Fenioux, M.D.; Joachim Alexandre, M.D., Ph.D.; Jean-Paul Mira, M.D., Ph.D.; Javid J. Moslehi, M.D.; Dan M. Roden, M.D.; and Christian Funck-Brentano, M.D., Ph.D. The authors report no disclosures related to this study, and no external funding sources for this study.
Additional Hydroxychloroquine and Azithromycin COVID-19 Content:
VIDEO: Why QT-prolongation Occurs in COVID-19 Patients on Hydroxychloroquine — Interview with Andrew Krahn, M.D.
VIDEO: Overview of Hydroxychloroquine and FDA Warning in its use to Treat COVID-19 — Interview with Marianne Pop, Pharm.D.
1. Lee S. Nguyen, Charles Dolladille, Milou-Daniel Drici, et al. Cardiovascular Toxicities Associated with Hydroxychloroquine and Azithromycin: An Analysis of the World Health Organization Pharmacovigilance Database. Circulation. Originally Published online 22 May 2020. https://doi.org/10.1161/CIRCULATIONAHA.120.048238.
2. Dan M. Roden, Robert A. Harrington, Athena Poppas, and Andrea M. Russo. Considerations for Drug Interactions on QTc in Exploratory COVID-19 (Coronavirus Disease 2019) Treatment. Circulation. Published online 8 Apr 2020. doi.org/10.1161/CIRCULATIONAHA.120.047521.